Doctors Lounge - Endocrinology Answers
provided on www.doctorslounge.com is designed to support, not
replace, the relationship that exists between a patient/site
visitor and his/her physician."
Back to Endocrinology Answers List
- Tue Jan 22, 2008 4:19 pm
i was brought into the hospital last fall because i thought i had a stroke...the symptoms were no muscle control, fascics and severe muscle cramping along with anxiety and fainting...i basically felt my legs go weak and fell down a flight of stairs, blacked out a couple of time...i thought i was dying...i had very low BP(84/48), dehydrated and low heart rates(48) all through hospital stay...i had my heart checked out which is OK...i don't have MS or Lupus...i eat a lot of salt and wear compression socks to keep the BP up. i am on cymbalta for the cramping pain.
when i got to the hospital, they ran some MRI's and discovered a pituitary tumor...they ran hormone tests and everything was fine exept i had a very low cortisol level and higher than average prolactin...
they ran a stim test and i reacted fine to it...the pituitary tumor was designated as non-functioning and i was sent home...i am still having these symptoms...i have been fatigued and have had sore muscles since last year...before i ended up in the ER, my family doctor and i were slowly trying to uncover why i was fatigued. the only thing discovered was 'leukapenia'...she had no idea about pituitary adenoma...but, she sent me to a neurologist to find out about the muscle symptoms...
i had an EMG/NCV done and i was told i had left leg atrophy with peripheral neuropathy
i also saw a neurosurgeon who said that since my tumor was embedded in the pituitary and it was .9 cm...it was best to leave it alone with follow up to check growth, function...
i thought i was doing better with the twitching, cramping, but then i got a viral infection and everything went downhill for me. i followed up with endo doctor who won't do another hormone panel for 6 mos...and although she found thyroid nodules, she diagnosed them as non cancerous and will watch them along with pituitary. i asked how could she know my cortisol won't drop again and cause me to flop like a fish on the floor? she said, "trust me...your adrenal function is fine..."
my questions are these"
1. could the cramping, twitching and muscle weakness be from low cortisol levels? (my neuro says i don't have ALS, but can't figure out the cause of these symptoms)
2. can ACTH production be inconsistant? and if so, how can it be fixed or found out?
3. is there any tests for this?
4. should i ask for another stim test or should i just go along with the program?(i need to get back to work and life and i am sleeping 12-14 hours a day)
5. i began having foamy urine, but no protein loss according to doctors...this started at the same time everything else did...could this be from cortisol dumped out of my body?
6. should i go get second endo opinion?
| John Kenyon, CNA
- Fri Aug 08, 2008 11:38 pm
First, before answering your numbered questions, I'd like to point out that a viral infection, given the compromised pituitary function, could, indeed, be responsible for your renewed symptoms. Cortisol, which is normally the controlling factor of adrenal function, can be exhausted by a virus or other infection, and so even if adrenal function is normal on a given day, it may not be metered properly during an infectious illness. Once that's past, all other things remaining equal, it should regain its equilibrium.
Now then: your numbered questions:
1) It seems reasonable to assume the cramping, twitching, etc., are related to low levels of cortisol. It is difficult to prove, but it is easy to make the leap of logic.
2,3) ACTH production can certainly be variable, even without the presence of a tumor. Again, illness can cause an effective lowering of available ACTH for a time. This is relatively normal. Testing is possible, but because of normal variations in serum availablitiy the result may not be meaningful.
4) You could ask for another stim test, but again, with a tumor present, the results may not be meaningful this soon after the first test.
5) Foamy urine can be caused by a great many things and usually has little significance. I don't know whether cortisol dumping would cause this.
6) If you continue to experience symptoms and the current endocrinologist chooses to stay the course then you would certainly be justified in looking for a second opinion.
Hopefully this is helpful to you. Good luck and please follow up with us here.
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit
Ask a Doctor Teams: Respond to patient questions and
discuss challenging presentations with other members.
Doctors Lounge Membership